Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 63, NWS Topeka, KS

June 20, 2000Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2000, 4:19 PM CDT for Franklin County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 4:19 PM CDT (21:19 UTC)
Expired
Jun 20, 2000, 4:45 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:20 PM CDTHail 1Wellsville, KS
Jun 20, 4:25 PM CDTHail 1Ottawa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS53 KTOP 202119
SVRTOP
KSC059-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 414 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3
  MILES SOUTHWEST OF OTTAWA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  OTTAWA
  RANTOUL
  WELLSVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:52 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 20, 2:52 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT TUE JUN 20 2000

...PCPN CHCS EARLY ON MAIN CONCERN...

SLOW MOVING COLD FRONT PRESSING SLOWLY EAST OVER CWA. HIGH PCPTBL
WATER VALUES PER LATEST SOUNDING AND FCSTS. AM CONCERNED ABOUT ECHOS
OVER SAME AREAS WITH PRECURSOR HEAVY RAINS. WILL POST FFA SE PART OF
CWA. CONVECTIVE STORMS SHOULD BE MOVING OUT OF AREA AFT MIDNIGHT
WITH CLEARING THEREAFTER. UPPER SYSTEM SWINGS THROUGH LATER TONIGHT
WITH DRYER AIR SLOWLY MOVING IN. THROUGH THURSDAY...NOT MUCH OF
CONSEQUENCE SO DRY WEATHER FORECAST. TEMPERATURE FCSTS MUCH LIKE
MOS.

.TOP...FFA THIS EVENING SOUTHEAST OF A LINE FROM COUNCIL GROVE TO
ALMA TO HOLTON

In the hours before

Special weather statement, Jun 20, 11:33 AM CDT, 4 hours 46 minutes before
KSZ010>012-022>024-026-036>040-054>056-058-059-202100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1133 AM CDT TUE JUN 20 2000

...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF EAST
CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON...

A COLD FRONT OVER CENTRAL KANSAS AT LATE MORNING...WILL MOVE INTO
NORTHEAST AND EAST CENTRAL KANSAS DURING THE AFTERNOON HOURS.  THE
FRONT INTERACTING WITH MOIST UNSTABLE AIR...WILL HELP REGENERATE
THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE.

IT APPEARS THE BEST CHANCES FOR SEVERE WEATHER WOULD BE GENERALLY
ALONG AND SOUTHEAST OF THE TURNPIKE.  THE MAIN THREAT WOULD BE LARGE
HAIL AND DAMAGING WIND.  THE SEVERE WEATHER THREAT COULD LINGER
BRIEFLY INTO THE EARLY EVENING HOURS...OVER PARTS OF EAST CENTRAL
KANSAS.
Local storm report, Jun 20, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    PERRY                     KS    60 MPH TSTM GUST
06/20/00   JEFFERSON                       JUST SOUTH OF PERRY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:02 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha58 min
Jun 20, 7:02 AM CDTFlash Flood WarningTOPDouglas, Shawnee, Wabaunsee118 min
Jun 20, 4:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
Jun 20, 5:32 PM CDTFlash Flood WarningTOPFranklin4 hr
Jun 20, 6:12 PM CDTSevere Thunderstorm WarningTOPAnderson33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.